Opuscula Math. 33, no. 2 (2013), 345-372
http://dx.doi.org/10.7494/OpMath.2013.33.2.345

 
Opuscula Mathematica

The forwarding indices of graphs - a survey

Jun-Ming Xu
Min Xu

Abstract. A routing \(R\) of a connected graph \(G\) of order \(n\) is a collection of \(n(n-1)\) simple paths connecting every ordered pair of vertices of \(G\). The vertex-forwarding index \(\xi(G,R)\) of \(G\) with respect to a routing \(R\) is defined as the maximum number of paths in \(R\) passing through any vertex of \(G\). The vertex-forwarding index \(\xi(G)\) of \(G\) is defined as the minimum \(\xi(G,R)\) over all routings \(R\) of \(G\). Similarly, the edge-forwarding index \(\pi(G,R)\) of \(G\) with respect to a routing \(R\) is the maximum number of paths in \(R\) passing through any edge of \(G\). The edge-forwarding index \(\pi(G)\) of \(G\) is the minimum \(\pi(G,R)\) over all routings \(R\) of \(G\). The vertex-forwarding index or the edge-forwarding index corresponds to the maximum load of the graph. Therefore, it is important to find routings minimizing these indices and thus has received much research attention for over twenty years. This paper surveys some known results on these forwarding indices, further research problems and several conjectures, also states some difficulty and relations to other topics in graph theory.

Keywords: graph theory, vertex-forwarding index, edge-forwarding index, routing, networks.

Mathematics Subject Classification: 05C38, 68R10.

Full text (pdf)

  • Jun-Ming Xu
  • University of Science and Technology of China, School of Mathematical Sciences, Wentsun Wu Key Laboratory of CAS, Hefei, Anhui, 230026, China
  • Min Xu
  • Beijing Normal University, School of Mathematical Sciences, Ministry of Education, Laboratory of Mathematics and Complex Systems, Beijing, 100875, China
  • Received: 2012-04-07.
  • Revised: 2012-10-22.
  • Accepted: 2012-12-05.
Opuscula Mathematica - cover

Cite this article as:
Jun-Ming Xu, Min Xu, The forwarding indices of graphs - a survey, Opuscula Math. 33, no. 2 (2013), 345-372, http://dx.doi.org/10.7494/OpMath.2013.33.2.345

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.